Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 119, NWS New Orleans, LA

June 13, 2003Clarke County, Alabama

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 13, 2003, 1:44 PM CDT for Clarke County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 1:44 PM CDT (18:44 UTC)
Expired
Jun 13, 2003, 2:30 PM CDT
In force
46 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Clarke County, AL

The radar

The Mobile radar (KMOB), 123 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 6.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1722 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

149 
WUUS54 KLIX 131844
SVRNEW
ALC025-131930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
ISSUED BY NWS NEW ORLEANS LA
144 PM CDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARKE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 230 PM CDT

* AT 131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLARKE COUNTY...OR ABOUT 7 MILES EAST OF
  JACKSON...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZED HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3172 8751 3156 8757 3146 8769 3159 8782
          3184 8755

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 4:00 AM CDT, 9 hours 44 minutes earlier.

Area forecast discussion, Jun 13, 4:00 AM CDT, 9 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
400 AM CDT WED JUN 13 2003

CONTAMINATED SOUNDING FROM SLIDELL YESTERDAY EVENING. THIS MAY LEND
A HIGHER POP FROM MODELS FOR TODAY AND HAVE BACKED OFF SLIGHTLY IN
THIS AREA...THKS JAN. TRAIN OF MCS FEATURES MOVING EAST AND
SOUTHEAST OVER THE ARKLATEX AND SOUTHERN LOUISIANA. INITIAL UPPER
TROUGH WILL OPEN INTO WESTERLIES TODAY AND TOMORROW. NEXT TROUGH
WILL BEGIN TO FORM AND KEEP AN UPPER LOW PARKED OVER NORTHERN TX BY
SATURDAY. IN ITS BEGINNING STAGE...THE LOW IS PROMISING TO SEND A
LARGE MCS SCREEMING THROUGH NORTH CENTRAL AND EASTERN TX INTO
WESTERN LA. EXPECT THE SYSTEM TO BEGIN WEAKENING AS IT MOVES CLOSER
TO THE BTR/NEW AREAS BUT NOT ENOUGH TO KEEP ALL CHANCES OF STRONG TO
SEVERE OUT. WILL KEEP CLOSE WATCH ON THIS AS WE PROGRESS THROUGH THE
NEXT 24 HOURS.

PRECIP CHANCES CONTINUE AS UPPER TROUGHING WILL PROVIDE A DIVERGENT
UPP FLOW EAST OF THE THROUGH AXIS AND PERTUBATIONS IN THE MEAN FLOW.
THIS OCCURS THROUGHOUT MID WEEK.

MOST RAIN FOR NEW ORLEANS AND POINTS SOUTH SHOULD OCCUR MAINLY THIS
MORNING. UPDATES LATER MAY SHOW A SLIGHTLY LOWER POP REGIME FOR THIS
AREA.

ONE LAST NOTE...NOT TOO CRAZY ABOUT THESE MCSS SPILLING INTO THE GULF
WATERS THIS TIME OF YEAR...ESPECIALLY WHEN WATER TEMPS ARE AROUND 80.

ACTUAL NUMBERS:
MCB 086/071/087/071/090/074/086/073/089/073/089/073/089  7364545444543
BTR 086/070/088/071/090/072/087/074/088/074/088/074/090  6364544444544
MSY 087/075/089/075/089/073/087/076/088/074/088/075/090  6353444443444
GPT 086/074/088/073/087/075/087/074/088/074/087/075/088  6363444343444

.NEW...NONE
LA...NONE.
MS...NONE.

17
Hazardous weather outlook, Jun 13, 11:30 AM CDT, 2 hours 14 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-141230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1130 AM CDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. MOST OF THE
ACTIVITY WILL BE DURING THE MID AFTERNOON HOURS. A FEW OF THESE
STORMS MAY BECOME STRONG AS THEY MOVE THROUGH THE AREA.
HOWEVER...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH DAY. THERE IS
A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ALONG AND WEST OF A LINE
FROM BATON ROUGE LOUISIANA TO MC COMB MISSISSIPPI FOR SATURDAY AND
SUNDAY. UPPER LEVEL DISTURBANCES MOVE ACROSS THE LOWER MISSISSIPPI
VALLEY.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT EXPECTED AT THIS TIME.

18

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.